Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Stopping aspirin a risk in artery disease

Patients with coronary artery disease who come off aspirin see their risk of a major cardiac event leap, a new Italian study reveals.

The researchers found withdrawal of aspirin or non-compliance more than tripled the overall risk of a major cardiac event, with an even larger effect in some patient groups.

Patients with intracoronary stents who discontinued treatment with aspirin were at a 90-fold increased risk of an adverse event.

Study leader Dr Giuseppe Biondi-Zoccai, a researcher in the division of cardiology at the University of Turin, said: 'Not adhering to or discontinuing aspiring has ominous prognostic implications in subjects at moderate to high risk for coronary artery disease.

'These findings should be taken into account in the management of patients under such treatment, and aspirin discontinuation or non-compliance should be advocated only when the risk of bleeding or other adverse effects clearly overwhelms that of cardiovas- cular atherothrombotic events.'

On average, around 10 days elapsed between withdrawal of aspirin and an adverse effect, the researchers found.

This, Dr Biondi-Zoccai added, had 'relevant management implications, as in any case of aspirin withdrawal, the drug should be reinstated within 10 days'.

The systematic review and meta-analysis, published online by the European Heart Journal, pooled results from six prospective cohort trials involving 50,279 patients.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say